Advice for my friend who's been refused increase

Hi everyone. My friend has been on 50mcg for 10 years, never had an increase. Her sister after persisting for two years has just been diagnosed at a TSH if 6.5. She's been feeling tired and unwell for about a year she had a full hysterectomy recently so I know that takes its toll. I asked her to give me recent blood results and they were TSH 4.74 and T4 11.4. No wonder she feels poorly I said. She asked her GP for increase and was refused saying it's her not taking HRT that's the problem. Worth pointing out she did take her levo on morning of test so her TSH is probably higher than that. I don't understand what affect HRT and not taking it would have on thyroid etc?

17 Replies

oldestnewest
  • 50mcg is just a started dose. It's very unlikely that anyone would need to be on it for 10 years! With a TSH that high, it should have been increased years ago I would imagine. The problem is doctor ignorance. Once on medication the TSH should come down to about 1 for people to feel well. Dr Toft (who I believe used to be the Chair of the British Thyroid Association) has written an article which says this, and I think Louise Warville (admin) could send you a copy if you ask. Your sister could take this to her doctor and ask him/her to read it and give her an increase in dose. The other route would be to change doctor if that is possible. It may be that HRT could affect thyroid, but 50mcg still remains a starter dose!

  • Your friend is seriously undermedicated. Is her hysterectomy a result of undermedication, as female problems are rife if we're undermedicated or undiagnosed?

    Email louise.warvill@thyroiduk.org and ask for a copy of Dr Toft's article. Question 6 states what the doctor should prescribe and the whereabouts of a TSH level. In fact if she took levo before her test, her TSH would have been lowered thus the doctor would have reduced her dose (so in fact it might have really been much higher than the one stated).

    Maybe she can take sometone with her to the surgery. Is the doctor aware that a low dose of thyroid medication may lead to other more 'serious' problems such has heart, diabetes etc. Obviously he's ignorant, except to diagnose by her TSH alone and if in 'range' doesn't increase medication. She should ask the doctor for a Full Thyroid Function Test to include TSH, T4, T3, Free T4 and Free T3, iron, ferritin and folate and B12 and Vit D a she wants to recover her health after ten years of being unwell and getting more symptoms instead of less.

    web.archive.org/web/2010103...

    The reason it is recommended not to take meds before a blood test is that the TSH would appear to be too low (the others would be higher) then the GP would probably lower the dose unnecessarily. From Thyroiduk.org.uk

    NB: Dr Bayliss tells us in his book Thyroid Disease: the facts "Do not take any thyroxine on the day when you go for your check-up and have a blood sample taken. The reason for this is that for about 4 hours after ingesting a tablet of thyroxine, the blood level of thyroxine peaks and will give a spuriously high reading". Other doctors I have asked tell me that it makes no difference. You decide!!

    She has to have an adequate amount of thyroid hormones stated by Dr Toft, not dictated to by a dictatorial doctor.

    She probably needs HRT too if she's had a hysterectomy.

    She has to leave a gap of approx 24 hours before a blood test after taking levothyroxine.

  • It's heartbreaking as she wasn't able to conceive either and i suppose it's possible that would've contributed......

  • Yes, it does cause infertility too. Our whole body is affected, not just one part.

  • She says she's going to "leave it for 3 weeks" as the doctor claims that her not taking HRT is the problem not low tsh. So she's been railroaded as per. I've encouraged her to just go private as she can afford it but I can't make her. Another case of unnecessary suffering. It makes my blood boil. I feel a campaign coming on!

  • If she wants to go private, email louise.warvill@thyroiduk.org and ask for a list of sympathetic doctors. If she chooses one, she can post his/her name asking for a Private Message of recommendations.

  • Oh spare me such ignorant doctors

    Its the hysterectomy that's probably pushed the hypothyroid over the edge

    Puberty, menoipause,hysterectomy are all known to trigger a predisposition to hypothyroid /hashimotos

    Her TSH should be below 1 and her free t4 and free t3 should be in upper quadrant of their ranges so she is badly undermedicated

    I suspect also that her ferritin is very low too

    Ferritin

    Folate

    B12

    Vit d3

    MUST ALL BE halfway in their ranges otherwise levothyroxine cannot be utilised in the body and converted into t3 which is what her cells need to function

    Also hypothyroid will have trashed all her vitamins and minerals so a good multivitamin before bed is vital

    Theres plenty of research on" google scholar" to prove this if she does a search

    Hypothyroid+ferritin

    Hypothyroid+folate etc

  • There's thesurprise her ferritin is 90

  • ..probably caused by inflammation in the body somewhere. My hubby had high Ferritin when diagnosed with Hashimotos. Once on treatment it returned to being in range.....

    Maybe she has been supplementing something ?

    Agree with all the comments of the above people. So hard when you care. I know many people with symptoms and who have not even been tested. I send them little articles and they never ask any questions so I know they never read them :-(

  • And I wouldn't be surprised if taking the HRT makes her TSH rise further, actually. Oestrogen suppresses thyroid function.

  • ...have always had thoughts about HRT :-( It gave Docs something to prescribe without having to check the thyroid thoroughly. That is if they knew how ! Menopause symptoms and thyroid seem to overlap in more than a few places. And they probably were paid for prescribing it - cynical old me !

    I think it is a blatant example of how women have been let down in medical practice. Yet another sticking plaster....and of course we are all mad....

    Am glad I managed to avoid it....

  • It drives me mad.

  • That's an interesting thought. I'm going to ask her to insist on getting her T3 checked at least and do another test without taking meds

  • I thought ferritin of 90 was good/desirable?

  • Yes you are right it is - :-) Cannot think what I was thinking - perhaps I put a one in front of it :-( - in my head....

  • Brain fog anyone x?

  • My daughter had a return of hypothyroid symptoms after her GP prescribed oral HRT, not knowing of the interactions as outlined in this extract below :

    "Thyroxine-binding globulin (TBG) is a protein that binds to and carries thyroid hormone in the bloodstream. When the level of TBG is high, levothyroxine is trapped in the bloodstream and cannot get into the tissues where it is needed. If the thyroid is functioning properly, it will compensate for this by producing more thyroid hormones. But if the thyroid is impaired — as is the case for most people taking levothyroxine — an increase in TBG induced by another drug may produce symptoms of hypothyroidism because the thyroid can not produce more hormone.

    Estrogens increase TBG, and women who are taking them at the same time they are on levothyroxine may need to increase their dose of the latter. Transdermal estrogen replacement (via patch) does not have much effect on TBG, so this may be preferable for women taking levothyroxine. Oral contraceptives containing estrogens (whether oral or via patch) increase TBG and may increase a woman’s levothyroxine requirements. "

    worstpills.org/public/page....

You may also like...